Alert archive / Missouri / Flash Flood Warnings in 2023

Flash Flood Warning 24, NWS Kansas City, MO

September 23, 2023Cass County, Missouri

NWS Kansas City, MO issued this flash flood warning at Sep 23, 2023, 5:07 PM CDT for Cass County, Missouri. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 23, 2023, 5:07 PM CDT (22:07 UTC)
Expired
Sep 23, 2023, 7:49 PM CDT
In force
3 hr
Issued by
NWS Kansas City, MO
Area
Storm-based polygon
Flood severity
None

County Cass County, MO

The radar

The Pleasant Hill radar (KEAX), 18 km from the middle of the area, began a volume at 22:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 23, 5:30 PM CDTFLASH FLOODHarrisonville, MONumerous streets flooded in Harrisonville.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 23 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 10.1 hours before the alert went out and 110 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2023-09-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 521 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2023-09-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 366 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
521 J/kg
Mixed-layer CIN
-349 J/kg
Mixed-layer LCL
792 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
366 m²/s²
0-3 km storm-relative helicity
368 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.9

Open this sounding in Storm Lab

The text

As transmitted.

264 
WGUS53 KEAX 232207
FFWEAX
MOC037-240100-
/O.NEW.KEAX.FF.W.0024.230923T2207Z-230924T0100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Kansas City/Pleasant Hill MO
507 PM CDT Sat Sep 23 2023

The National Weather Service in Pleasant Hill MO has issued a

* Flash Flood Warning for...
  Cass County in west central Missouri...

* Until 800 PM CDT.

* At 507 PM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 1.5 and 2.5 inches of 
  rain have fallen. Additional rainfall amounts of 1 to 2 inches are 
  possible in the warned area. Flash flooding is ongoing or expected 
  to begin shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Kansas City, Lee's Summit, Belton, Raymore, Harrisonville, 
  Pleasant Hill, Peculiar, Garden City, Lake Winnebago, Cleveland, 
  Freeman, East Lynne, Lake Annette, Baldwin Park and West Line.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 3884 9459 3883 9422 3851 9415 3852 9460

FLASH FLOOD...RADAR INDICATED

$$

73
1 follow-up statement
148 
WGUS73 KEAX 240049
FFSEAX

Flash Flood Statement
National Weather Service Kansas City/Pleasant Hill MO
749 PM CDT Sat Sep 23 2023

MOC037-240059-
/O.CAN.KEAX.FF.W.0024.000000T0000Z-230924T0100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Cass MO-
749 PM CDT Sat Sep 23 2023

...FLASH FLOOD WARNING FOR CASS COUNTY HAS BEEN REPLACED WITH A 
FLOOD ADVISORY...

LAT...LON 3884 9459 3883 9422 3851 9415 3852 9460

$$

73

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this flash flood warning went out at Sep 23, 4:06 PM CDT, 1 hour 1 minute earlier.

Area forecast discussion, Sep 23, 4:06 PM CDT, 1 hour 1 minute before
AREA FORECAST DISCUSSION
National Weather Service Kansas City/Pleasant Hill MO
406 PM CDT Sat Sep 23 2023

.Discussion...
Issued at 405 PM CDT SAT SEP 23 2023

Key Messages:

- Strong to severe thunderstorms possible through the afternoon
  and evening hours.

- Large hail and damaging winds are the main threats, although a
  tornado or two will be possible. Locally heavy rain is also
  possible.

- Generally dry conditions with above normal temperatures are
  expected for tomorrow into next week.

Discussion:

The closed 500 mb low is centered over western South Dakota with
the trough ejecting out across the north central Plains and into
the western Midwest. At the surface, a low is over NE Kansas with
a an outflow reinforced warm front/boundary draped to the
southeast through NE Kansas and through the southern portions of
the KC Metro and down toward the Lake of the Ozarks. Meanwhile,
the cold front stretches to the south near the Interstate 35
corridor. Showers and thunderstorms, including one severe warned,
continue north of the warm front from Interstate 70 near Sweet
Springs on north toward the Iowa border. The main area to watch
for later this afternoon will be in the warm sector, especially
near the warm front over the southern portions of the KC Metro
where conditions are very favorable for supercell development if
the convective inhibition erodes enough to allow for convective
initiation. This likely will occur sometime in the in the 4 to 6
pm window, with all severe hazards possible given favorable
instability and deep layer shear for well organized storms capable
of large hail and damaging winds as well as large low level
helicity favorable for tornadoes. Storms will move off to the
southeast after initiation through the remainder of the evening
hours. Locally heavy rainfall will also be possible, with flash
flooding possible, especially if heavy rain falls within a more
urbanized area. Storms should exit the forecast area to the
southeast by late tonight.

For tomorrow and into next week, mid level ridging builds in
across the west central CONUS. Guidance has continued to nudge
temperatures warmer, with afternoon highs in the low to mid 80s
and overnight lows in the mid to upper 50s and generally dry
conditions persisting.

&&

.Aviation...(For the 18Z TAFS through 18Z Sunday Afternoon)
Issued at 1235 PM CDT SAT SEP 23 2023

Thunderstorms from this morning have exited east of the terminals,
although additional redevelopment remains possible over the next
few hours. The main event for thunderstorms looks to be in the 21z
to 01z time period at STJ and the 22z to 02z time period for the
KC metro terminals, with the greatest threat for strong to severe
storms in the 22z to 00z time frame. Storms should largely exit
by around 2z to 3z tonight, although it is possible some showers
may linger longer. Winds this afternoon should remain out of the
south and breezy, turning SW and decreasing behind the storms
tonight.

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
MO...NONE.
&&

Discussion...BMW
Aviation...BMW
Hazardous weather outlook, Sep 23, 5:13 AM CDT, 11 hours 54 minutes before
Hazardous Weather Outlook
National Weather Service Kansas City/Pleasant Hill MO
513 AM CDT Sat Sep 23 2023

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-241015-
Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS-
Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler-
Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton-
Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton-
Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis-
Cooper-Bates-Henry-
513 AM CDT Sat Sep 23 2023

This hazardous weather outlook is for northwest...north central and
west central Missouri...as well as extreme eastern Kansas.

.DAY ONE...Today and Tonight

 Strong to severe weather expected this evening into the night.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Additional rounds of showers expected for Sunday. Severe not expected
at this time.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

In the hours before

Local storm report, Sep 23, 4:31 PM CDT, 36 minutes before
Preliminary Local Storm Report
National Weather Service Kansas City/Pleasant HIll MO
431 PM CDT Sat Sep 23 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0425 PM     Hail             5 SSW Belton            38.75N 94.57W
09/23/2023  E1.00 inch       Cass               MO   Public

&&

BMW
Local storm report, Sep 23, 4:36 PM CDT, 31 minutes before
Preliminary Local Storm Report
National Weather Service Kansas City/Pleasant HIll MO
436 PM CDT Sat Sep 23 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0436 PM     Hail             Raymore                 38.81N 94.45W
09/23/2023  E1.00 inch       Cass               MO   Public

            Public reported varying size hail from dime
            to quarter size hail. Located near Lowes in
            Raymore.

&&

MAK
Local storm report, Sep 23, 4:43 PM CDT, 24 minutes before
Preliminary Local Storm Report
National Weather Service Kansas City/Pleasant HIll MO
443 PM CDT Sat Sep 23 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0440 PM     Hail             Raymore                 38.81N 94.45W
09/23/2023  E1.00 inch       Cass               MO   Trained Spotter

            Trained spotter reported mostly dime size
            hail with quarter size hail southwest of
            Raymore.

&&

MAK
Local storm report, Sep 23, 4:52 PM CDT, 15 minutes before
Preliminary Local Storm Report
National Weather Service Kansas City/Pleasant HIll MO
452 PM CDT Sat Sep 23 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0441 PM     Hail             2 NNE Cleveland         38.71N 94.57W
09/23/2023  M1.50 inch       Cass               MO   Public

&&

BMW
Local storm report, Sep 23, 4:54 PM CDT, 13 minutes before
Preliminary Local Storm Report
National Weather Service Kansas City/Pleasant HIll MO
454 PM CDT Sat Sep 23 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0440 PM     Hail             Belton                  38.81N 94.53W
09/23/2023  E1.00 inch       Cass               MO   Public

&&

SM
Local storm report, Sep 23, 4:55 PM CDT, 12 minutes before
Preliminary Local Storm Report
National Weather Service Kansas City/Pleasant HIll MO
455 PM CDT Sat Sep 23 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0451 PM     Hail             Chillicothe             39.79N 93.55W
09/23/2023  E1.00 inch       Livingston         MO   Emergency Mngr

&&

BMW

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 23, 9:21 AM CDTSpecial Weather StatementEAXHolt24 min
Sep 23, 9:46 AM CDTSpecial Weather StatementEAXBuchanan29 min
Sep 23, 10:04 AM CDTSevere Thunderstorm WarningEAXBuchanan, Clay, Clinton, Platte26 min
Sep 23, 10:12 AM CDTSevere Thunderstorm WarningEAXBuchanan, Clay, Clinton, Platte33 min
Sep 23, 10:31 AM CDTSevere Thunderstorm WarningEAXClay, Jackson, Platte29 min
Sep 23, 10:54 AM CDTSevere Thunderstorm WarningEAXClay, Jackson36 min
Sep 23, 11:30 AM CDTSevere Thunderstorm WarningEAXJackson30 min
Sep 23, 11:47 AM CDTSevere Thunderstorm WarningEAXCass, Jackson43 min
Sep 23, 11:59 AM CDTSpecial Weather StatementEAXJackson31 min
Sep 23, 12:05 PM CDTSpecial Weather StatementEAXDaviess25 min
Sep 23, 12:34 PM CDTSevere Thunderstorm WarningEAXClay, Jackson, Lafayette, Ray26 min
Sep 23, 12:38 PM CDTSevere Thunderstorm WarningEAXCass, Henry, Johnson37 min
Sep 23, 12:58 PM CDTSpecial Weather StatementEAXRay47 min
Sep 23, 1:02 PM CDTSevere Thunderstorm Warning Considerable damage threatEAXCass, Johnson28 min
Sep 23, 1:24 PM CDTSevere Thunderstorm WarningEAXCaldwell, Carroll, Clay, Jackson, Livingston, Ray36 min
Sep 23, 1:29 PM CDTSevere Thunderstorm WarningEAXHenry, Johnson31 min
Sep 23, 2:16 PM CDTSpecial Weather StatementEAXPettis29 min
Sep 23, 2:37 PM CDTSevere Thunderstorm WarningEAXJohnson, Pettis23 min
Sep 23, 2:48 PM CDTSpecial Weather StatementEAXLafayette27 min
Sep 23, 3:05 PM CDTSevere Thunderstorm WarningEAXJohnson, Lafayette, Pettis, Saline25 min
Sep 23, 3:27 PM CDTSevere Thunderstorm Warning Considerable damage threatEAXCooper, Pettis, Saline33 min
Sep 23, 3:35 PM CDTSpecial Weather StatementEAXLivingston25 min
Sep 23, 3:59 PM CDTSevere Thunderstorm WarningEAXCass, Jackson31 min
Sep 23, 4:00 PM CDTSpecial Weather StatementEAXHoward30 min
Sep 23, 4:25 PM CDTSpecial Weather StatementEAXLivingston35 min
Sep 23, 4:27 PM CDTSevere Thunderstorm Warning Considerable damage threatEAXCass, Jackson, Johnson33 min
Sep 23, 4:32 PM CDTSevere Thunderstorm WarningEAXCass28 min
Sep 23, 4:39 PM CDTSevere Thunderstorm WarningEAXCarroll, Chariton, Daviess, Grundy, Linn, Livingston36 min
Sep 23, 4:55 PM CDTSevere Thunderstorm WarningEAXCass, Jackson, Johnson50 min
Sep 23, 5:13 PM CDTSevere Thunderstorm WarningEAXCass, Henry, Johnson32 min
Sep 23, 5:27 PM CDTSpecial Weather StatementEAXChariton, Linn33 min
Sep 23, 5:28 PM CDTSevere Thunderstorm WarningEAXCass32 min
Sep 23, 5:35 PM CDTSevere Thunderstorm WarningEAXBates, Cass, Henry, Johnson55 min
Sep 23, 5:49 PM CDTSpecial Weather StatementEAXCass26 min
Sep 23, 5:56 PM CDTSevere Thunderstorm WarningEAXCarroll, Chariton, Linn, Livingston, Macon34 min
Sep 23, 6:00 PM CDTSevere Thunderstorm WarningEAXBates30 min
Sep 23, 6:12 PM CDTAreal Flood AdvisoryEAXBates, Cass, Henry, Johnson6 hr
Sep 23, 6:25 PM CDTSevere Thunderstorm WarningEAXHenry35 min
Sep 23, 6:29 PM CDTSevere Thunderstorm WarningEAXChariton, Macon, Randolph46 min
Sep 23, 6:29 PM CDTSevere Thunderstorm WarningEAXBates31 min

Nearby

Flash Flood Warnings in Missouri, 2023Every flash flood warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.